New Jersey, 2001

Damaging Wind in New Jersey, August 14, 2001

August 14, 2001 · NWS PHI · 1 event in 1 county or zone

Wires were torn down by a severe thunderstorm with scattered power outages in the southwestern part of the township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Wires were torn down by a severe thunderstorm with scattered power outages in the southwestern part of the township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 14, 3:05 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 14, 3:05 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT TUE AUG 14 2001

A FEW SHOWERS HAVE DEVELOPED THIS AFTERNOON IN THE POCONOS...AND
OVER NERN MD. WITH A SHORT WAVE PROGGED BY BOTH THE AVN/ETA TO MOVE
THROUGH AROUND 00Z THIS EVENING ACROSS THE NRN ZONES ALONG THE
TROUGH AXIS...AND WITH INSTABILITY AND ENOUGH MOISTURE IN PLACE ACROSS
THE CWA...CANNOT RULE OUT AN ISOLATED SHOWER THROUGH THE FIRST PART
OF THE EVENING ANYWHERE. HOWEVER...IT DOES NOT APPEAR THAT IT WILL
BE WIDESPREAD ENOUGH TO BE MENTIONED IN THE ZONES..EXCEPT FOR THE
DELMARVA WHERE THE AREA OF SHOWERS SEEMS TO BE EXPANDING.

ONCE THE AXIS OF THE TROUGH MOVES EAST...THE SFC HIGH OVER THE GREAT
LAKES WILL BEGIN TO BUILD IN...ALLOWING SKIES TO CLEAR RATHER
QUICKLY TONIGHT. HOWEVER...PATCHY FOG MAY DEVELOP AS IT DID THE PAST
FEW MORNINGS SINCE WE STILL HAVE ENOUGH MOISTURE IN PLACE.

ON WEDNESDAY...IT APPEARS THAT CU WILL DEVELOP ACROSS THE CWA WITH
CONVECTIVE TEMPS IN THE LOW 80S. THE H85 RH FIELD ON THE AVN
INDICATES THAT MOISTURE WILL REMAIN ACROSS PART OF CNTRL PA AND
EXTEND INTO THE POCONOS AS IT DID TODAY. WITH A CAP DEVELOPING JUST
ABOVE H70 HELPING TO KEEP THE MOISTURE TRAPPED...WILL GO A LITTLE
MORE PESSIMISTIC WITH CLOUD COVER THERE. H85 TEMPS ARE ABOUT 1-2
DEGREES COOLER THAN TODAY WITH MODEL SOUNDINGS SHOWING FULL SUN
TEMPS NEAR 87 FOR PHL.

WITH LOSS OF DIRUNAL EFFECTS...SKIES TO CLEAR OUT ONCE AGAIN WED
NIGHT. HIGH PRESSURE ALSO BECOMES CENTERED NEAR CWA...RESULTING IN
LIGHT WINDS. RADIATIONAL COOLING SEEMS A GOOD BET SO WENT WITH LOWER
END OF GUIDANCE.

ON THURSDAY...WAA KICKS IN BY AFTERNOON AND H850 TEMPS RISE BACK TO
WHAT THEY WERE ABOUT TODAY. DEW POINTS WILL ALSO BE ON THE RISE.

ON THE MARINE...SMALL CRAFT ADVISORY MAY BE NEEDED ON WED WILL BE
HEADLINED ALONG THE COAST.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

JAQ

In the hours before

Special weather statement, Aug 14, 3:13 PM EST, 3 hours 12 minutes before
DEZ001-002-MDZ012-015-020-150415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 PM EDT TUE AUG 14 2001

...SMALL HAIL AND GUSTY WINDS...

A CLUSTER OF THUNDERSTORMS WAS MOVING SOUTHEAST AT 20 MPH ACROSS
THE EASTERN SHORE AND NORTHERN DELAWARE. WITHIN THE PAST HALF HOUR
THESE STORMS PRODUCED PEA SIZED HAIL AND WINDS BETWEEN 40 TO 50
MPH.

THE STORMS WILL CONTINUE TO MOVE SOUTHEAST AND MAY STRENGTHEN
EVEN MORE OVER THE NEXT HOUR.

EBERWINE

The radar

The Philadelphia radar (KDIX), 51 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
August 14, 6:25 PM EST
Where
Camden County, Winslow
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -74.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268912.